[Skip to Content]
[Skip to Content Landing]
Article
February 1966

Adverse Effects After Glycerol Orally and Mannitol Parenterally

Author Affiliations

San Francisco
From the Department of Ophthalmology, University of California School of Medicine.

Arch Ophthalmol. 1966;75(2):201-203. doi:10.1001/archopht.1966.00970050203010
Abstract

No serious side effects have been reported following the use of glycerol orally for the production of ocular hypotony. An elderly, senile patient received glycerol orally for acute angle-closure glaucoma, and experienced signs which were initially interpreted as due to cardiac arrest. Mannitol then was given for persistent ocular hypertension before cataract surgery, and it compounded her problem.

Report of Cases 

Case 1 (SFGH 112542).  —An 82-year-old Caucasian woman had been followed for primary angleclosure glaucoma in the right eye. She refused surgery and was treated with 4% pilocarpine and 125 mg acetazolamide (Diamox) three times a day. The left eye was blind from glaucoma.She experienced pain in the right eye on Aug 24, 1964. Visual acuity was 20/200, and the ocular tension was 60 mm Hg (Schiøtz). She was given 200 cc * of 50% glycerol by mouth at 3 pm. Carbachol 1.5% and neostigmine (Prostigmin) 5% were given

First Page Preview View Large
First page PDF preview
First page PDF preview
×